I had a patient a few weekends ago that was elderly and had many acronyms wrong with him (COPD, CHF, CAD, s/p CABG, HTN, DM, PVD, was HOH, CRF, past CVA, TIA’s and, um, osteomyelitis). During report, I asked the nurse to just tell me the diseases he didn’t have.
Anyway, his CRF was turning into a nasty case of ARF and the primary care doc came in and ordered renal-dose dopamine. Does anyone actually still prescribe renal dose dopamine? Well, obviously, because this one did. But does anyone else? Being the dutiful nurse that I am, I started it at a whopping 2mcg/kg/min and sort of rolled my eyes at the whole situation.
The patient was one of those cantankerous sorts that I love taking care of:
Me: I have to give you a shot in your abdomen. It’s a blood thinner that will help prevent blood clots in your legs.
Patient: In my stomach? It sounds like that will hurt.
Me: It won’t hurt that badly.
Patient: Who’s the patient here, me or you?
Me: I’ve had shots in the abdomen before. They aren’t that bad.
Patient: (regarding me warily) Well, okay…
After I gave him the shot, he winced and said, “I thought you said it wouldn’t hurt!!” To which I replied, “No, I said it wouldn’t hurt that bad.” Ha :-)
Anyway, about 15 minutes later, my patient started to desat. Out of the blue. I did all the usual things to fix it, but nothing worked. I finally resorted to putting an O2 mask on him. I went in later to turn him and he complained of being nauseated. I checked the residual on his tube feeding and got what I’d gotten an hour before – less than 10 cc’s.
A lot of weird things were suddenly happening with my patient.
Because he was nauseated, he kept taking his oxygen mask off. Then he would desat. I went to talk to the pulmonologist, hoping we could just sort of settle for a sat of 88% or so, but he told me to tell the patient that if he didn’t keep his mask on, I would have to restrain him. Come on!!! He’s an old man with some really bad acronyms!! Leave the poor guy alone! My advocating went nowhere, however, and I had no choice but to deliver the news: “The doctor says that if you don’t leave your mask on, I’ll have to restrain your arms.”
He looked at me as though I was nuts. Well, I felt nuts. The guy was quite oriented, not confused at all and here I am threatening him with restraints. Sometimes I really hate this job.
So I went back to the doctor and said, “Can I interest you in a Phenergan order for his nausea?” He was agreeable to that, but before he put the order in he paused for a moment. “But why is he nauseous all of a sudden?”
Well, a tiny little light bulb went on in my head and I smacked the doctor’s arm and said, “It’s the dopamine!” I remembered a patient we got from the cath lab a few years ago. The patient was on like 10mcgs of Dopamine and she was constantly green and dry heaving (Great for groin punctures!). It could be chalked up to quite a few reasons (pre-op medications, the fact that she’d just had an MI, etc) so I didn’t think much of it. No antiemetic worked, however. But as I came down on the Dopamine, her nausea started to abate. When we had to put her back on it a few hours later, it came back.
So I went back to my patient and turned off the Dopamine to see what would happen. He had no idea that I’d even started it or that I was shutting it off. 15 minutes later I went back in because his sats (which were about 91% on a mask) had risen to 96%. I asked him if he still felt sick to his stomach.
Nope. No longer nauseated. And his sats were up, so I put him back on nasal prong oxygen. The sats stayed up.
Has anyone else seen this? Dopamine, even at a ridiculously low dose, really screwed this guy up on a couple of different levels. I explained the situation and all he said was, “Yeah, I figured you were probably a good nurse.”
Well there ya go. Can’t argue with that.